Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS North Platte, NE

May 10, 2018Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2018, 10:58 PM CDT for Custer County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 10:58 PM CDT (03:58 UTC)
Expired
May 11, 2018, 12:00 AM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:01 PM CDTTSTM WND GST 60Ansley, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS53 KLBF 110358
SVRLBF
NEC041-110500-
/O.NEW.KLBF.SV.W.0048.180511T0358Z-180511T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1058 PM CDT THU MAY 10 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Custer County in central Nebraska...

* Until midnight CDT

* At 1057 PM CDT, severe thunderstorms were located along a line
  extending from near Taylor to near Berwyn to near Oconto, moving
  east at 25 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Broken Bow, Callaway, Sargent, Ansley, Merna, Mason City, Oconto,
  Comstock, Berwyn, Weissert, Westerville, Lillian, Walworth, Lodi,
  Buckeye, Round Valley, Arcadia Diversion Dam State Wildlife
  Management Area, Burr Oak, Gavin Siding and Wescott.

This includes the following highways...
 Highway 183 between mile markers 73 and 121.
 Highway 2 between mile markers 266 and 307.
 Highway 92 between mile markers 270 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10020 4141 9994 4174 9951 4174 9921
      4105 9921
TIME...MOT...LOC 0357Z 269DEG 23KT 4172 9934 4138 9944 4106 9979 

HAIL...0.75IN
WIND...70MPH
 
$$

CDC
1 follow-up statement
708 
WWUS53 KLBF 110423
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1123 PM CDT THU MAY 10 2018

NEC041-110500-
/O.CON.KLBF.SV.W.0048.000000T0000Z-180511T0500Z/
Custer NE-
1123 PM CDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR CUSTER COUNTY...

At 1123 PM CDT, severe thunderstorms were located along a line
extending from near Burwell to 6 miles southwest of Arcadia to near
Eddyville, moving east at 25 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Broken Bow, Callaway, Sargent, Ansley, Merna, Mason City, Oconto,
Comstock, Berwyn, Weissert, Westerville, Round Valley, Arcadia
Diversion Dam State Wildlife Management Area, Burr Oak, Gavin Siding,
Wescott, Lodi, Intersection of Highway 183 and Cumro Road, Buckeye
and Block Hill Basin.

This includes the following highways...
 Highway 183 between mile markers 73 and 120.
 Highway 2 between mile markers 268 and 307.
 Highway 92 between mile markers 272 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10020 4141 9993 4173 9937 4174 9921
      4105 9921
TIME...MOT...LOC 0423Z 269DEG 23KT 4172 9913 4138 9923 4106 9958 

HAIL...0.75IN
WIND...70MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:08 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 10, 7:08 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
708 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 10 2018

Models continue to agree that thunderstorms will congeal into an MCS
across the Sandhills into southwest NE early this evening, and then
track eastward across north central and central Nebraska mid to late
evening. Surface low pressure will be located across northeast
CO. early this evening, with a warm front extending east from the
low across west central and southwest Nebraska. This is the area
where low level moisture will be maximized with SFC dew points
near 60F. This is also the area of best instability and strongest
shear. Large hail and wind damage seem most likely in these areas
as the storms move through. In addition there is a small chance
that an isolated tornado may form, especially right near the warm
front where LCL levels may be lower due to the local higher
moisture content.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 10 2018

Unsettled weather will continue Friday into Saturday. A large upper
level low pressure system will remain established across the
western CONUS. We'll be on the eastern fringes, with a chance for
showers through Saturday. NAM does continue to indicate some
instability in the mid levels Friday night, and will include
thunder during this time. Otherwise the surface front will be well
to the south in KS, with an overcast stratus cloud deck and cool
temperatures locked in our area both Friday and Saturday. By
Sunday, expected some improvement as the upper level low weakens
across the Rockies. Breaks in the clouds should allow highs to
reach the mid and upper 60s.

The upper trough will reload and deepen next week across the
western U.S. This will continue southwest flow aloft across the
central plains. A stationary front will meander north and south
during this time, separating warm, humid Gulf air to the south and
cooler drier Canadian air to the north. This, with the upper
trough locate d to the west, should yield a good set up for at
least scattered thunderstorms at times. Highs mostly will be in
the mid to upper 70s, with perhaps some lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu May 10 2018

Numerous thunderstorms developing across the eastern Panhandle
into the far western Sandhills. Storms are expected to continue
through the evening hours with movement east-northeast; storms
are anticipated to congeal and transition to clusters/line this
evening as well. Storms are expected to exit out of the local
forecast area during the small hours. Meanwhile, ceilings are
expected to deteriorate to low-end MVFR (less than 2 kft) to IFR
overnight with sub-VFR conditions continuing tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, May 10, 8:14 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
814 PM CDT Thu May 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-120115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
814 PM CDT Thu May 10 2018 /714 PM MDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered to numerous strong to severe thunderstorms capable of
damaging winds, locally heavy rainfall, and hail are possible
this evening into the early small hours across most of western and
north central Nebraska, outside the eastern Panhandle. A Severe
Thunderstorm Watch is in effect.

Damaging winds and locally heavy rainfall are the primary
threats, however, large hail cannot be ruled out through the early
evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible at times Friday through Wednesday. The
risk of organized severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor/ET

In the hours before

Local storm report, May 10, 10:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1015 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             1 W NORTH PLATTE        41.13N 100.79W
05/10/2018  E0.75 INCH       LINCOLN            NE   PUBLIC

&&

CCOLE
Local storm report, May 10, 10:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     4 S NORTH PLATTE        41.08N 100.77W
05/10/2018  M58 MPH          LINCOLN            NE   MESONET

&&

JGOMEZ
Local storm report, May 10, 10:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     8 SW CALLAWAY           41.21N 100.03W
05/10/2018  M60 MPH          CUSTER             NE   CO-OP OBSERVER

&&

SJACOBS
Local storm report, May 10, 10:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1044 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     10 SE NORTH PLATTE      41.03N 100.64W
05/10/2018  M65 MPH          LINCOLN            NE   MESONET

&&

JGOMEZ
Local storm report, May 10, 10:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1047 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST 2 SW MERNA              41.46N 99.79W
05/10/2018  M68 MPH          CUSTER             NE   MESONET

            NE-MESONET

&&

CCOLE
Local storm report, May 10, 10:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     BROKEN BOW              41.41N 99.64W
05/10/2018  M62 MPH          CUSTER             NE   ASOS

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:00 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 10, 7:09 PM CDTSevere Thunderstorm WarningLBFGarden51 min
May 10, 7:11 PM CDTSevere Thunderstorm WarningLBFCherry28 min
May 10, 7:27 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant48 min
May 10, 7:42 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 10, 7:50 PM CDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 10, 7:58 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith47 min
May 10, 8:05 PM CDTSevere Thunderstorm WarningLBFChase, Perkins40 min
May 10, 8:16 PM CDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas44 min
May 10, 8:29 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins46 min
May 10, 8:42 PM CDTSevere Thunderstorm WarningLBFPerkins48 min
May 10, 8:47 PM CDTSevere Thunderstorm WarningLBFCherry, Logan, McPherson, Thomas43 min
May 10, 9:12 PM CDTSpecial Weather StatementLBFLincoln48 min
May 10, 9:25 PM CDTAreal Flood AdvisoryLBFPerkins3 hr
May 10, 9:28 PM CDTSevere Thunderstorm WarningLBFLincoln, Perkins47 min
May 10, 9:37 PM CDTSpecial Weather StatementLBFLincoln53 min
May 10, 9:41 PM CDTSevere Thunderstorm WarningLBFLincoln49 min
May 10, 9:57 PM CDTSpecial Weather StatementLBFCuster48 min
May 10, 10:05 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln55 min
May 10, 10:09 PM CDTSevere Thunderstorm WarningLBFLincoln51 min
May 10, 10:13 PM CDTSevere Thunderstorm WarningLBFLincoln, Perkins62 min
May 10, 10:20 PM CDTAreal Flood AdvisoryLBFLincoln, Perkins3 hr
May 10, 10:44 PM CDTAreal Flood AdvisoryLBFKeith3 hr
May 10, 11:01 PM CDTSevere Thunderstorm WarningLBFLincoln29 min
May 10, 11:25 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln50 min
May 10, 11:30 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 10, 11:59 PM CDTSevere Thunderstorm WarningLBFCuster31 min
May 11, 12:12 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
May 11, 12:41 AM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln49 min
May 11, 12:53 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln52 min
May 11, 1:44 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln46 min
May 11, 2:27 AM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson48 min
May 11, 3:12 AM CDTSevere Thunderstorm WarningLBFLincoln, Logan63 min
May 11, 4:05 AM CDTSpecial Weather StatementLBFHooker55 min
May 11, 4:36 AM CDTSpecial Weather StatementLBFGrant39 min
May 11, 4:58 AM CDTSpecial Weather StatementLBFHooker47 min
May 11, 5:14 AM CDTSpecial Weather StatementLBFGrant46 min
May 11, 5:18 AM CDTSpecial Weather StatementLBFThomas27 min
May 11, 5:50 AM CDTSpecial Weather StatementLBFThomas40 min
May 11, 5:56 AM CDTSpecial Weather StatementLBFCherry49 min
May 11, 6:53 AM CDTSpecial Weather StatementLBFBrown52 min
May 11, 7:55 AM CDTSpecial Weather StatementLBFThomas50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.